Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS St. Louis, MO

March 27, 2020Boone County, Cole County, Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2020, 9:50 PM CDT for Boone County, Cole County, Moniteau County, Missouri. It was in force for 40 min. 36 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2020, 9:50 PM CDT (02:50 UTC)
Expired
Mar 27, 2020, 10:30 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Boone County, MO, Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 147 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 10:20 PM CDTHAIL 0.54 Se Saint Martins, MOREPORT FROM MPING: HALF-INCH (0.50 IN.).
Mar 27, 10:20 PM CDTHAIL 11 W Saint Martins, MOREPORT FROM MPING: QUARTER (1.00 IN.) TIME ESTIMATED FROM RADAR.
Mar 27, 10:20 PM CDTHAIL 13 Se Saint Martins, MOREPORT FROM MPING: QUARTER (1.00 IN.).
Mar 27, 10:21 PM CDTHAIL 2.51 E Saint Martins, MOREPORT FROM MPING: TENNIS BALL (2.50 IN.) TIME ESTIMATED BY RADAR.
Mar 27, 10:23 PM CDTHAIL 0.88Russellville, MO
Mar 27, 10:23 PM CDTHAIL 23 Se Saint Martins, MOREPORT FROM MPING: HEN EGG (2.00 IN.).
Mar 27, 10:23 PM CDTHAIL 24 Se Saint Martins, MOREPORT FROM MPING: HEN EGG (2.00 IN.).
Mar 27, 10:23 PM CDTHAIL 2.254 W Jefferson City, MOREPORT FROM MPING: HEN EGG+ (2.25 IN.) TIME ESTIMATED FROM RADAR.
Mar 27, 10:24 PM CDTHAIL 0.753 Se Elston, MOREPORT FROM MPING: DIME (0.75 IN.).
Mar 27, 10:24 PM CDTHAIL 12 W Jefferson City, MOREPORT FROM MPING: QUARTER (1.00 IN.).
Mar 27, 10:24 PM CDTHAIL 13 Se Elston, MOREPORT FROM MPING: QUARTER (1.00 IN.).
Mar 27, 10:25 PM CDTHAIL 1.25Saint Martins, MOBETWEEN 10:25-10:30 PM.
Mar 27, 10:25 PM CDTHAIL 1.54 Wnw Jefferson City, MOLARGEST HAIL WAS 1.5 INCHES, TIME ESTIMATED FROM RADAR.
Mar 27, 10:26 PM CDTHAIL 1.25Saint Martins, MO
Mar 27, 10:26 PM CDTHAIL 1.753 Nw Jefferson City, MO
Mar 27, 10:27 PM CDTHAIL 13 Ese Elston, MO
Mar 27, 10:27 PM CDTHAIL 34 E Elston, MOSPOTTER REPORTED HAIL STONES WERE 2 TO 2.5 INCHES WITH FEW THAT MEASURED 3 INCHES.
Mar 27, 10:28 PM CDTHAIL 1.751 Wnw Jefferson City, MO
Mar 27, 10:28 PM CDTHAIL 1.753 Nnw Jefferson City, MO
Mar 27, 10:28 PM CDTHAIL 1.754 Nnw Jefferson City, MO
Mar 27, 10:28 PM CDTHAIL 2.254 Se Saint Martins, MO
Mar 27, 10:28 PM CDTHAIL 2.51 Wnw Jefferson City, MOTRAINED SPOTTER CALLED BACK AFTER A PREVIOUS REPORT. SPOTTER MEASURED HAIL 2.5 INCHES IN DIAMETER. OBSERVATION WAS TAKEN OFF WESTWOOD DRIVE.
Mar 27, 10:30 PM CDTHAIL 1.753 Se Elston, MOREPORT FROM MPING: GOLF BALL (1.75 IN.).
Mar 27, 10:30 PM CDTHAIL 1.753 Wnw Jefferson City, MO
Mar 27, 10:30 PM CDTHAIL 21 Nw Jefferson City, MO
Mar 27, 10:30 PM CDTHAIL 2.5Jefferson City, MO
Mar 27, 10:30 PM CDTHAIL 2.752 Wnw Jefferson City, MOALONG HIGHWAY 50.
Mar 27, 10:30 PM CDTHAIL 31 W Jefferson City, MO3.5 INCH MEASURED HAILSTONE, TIME ESTIMATED FROM RADAR.
Mar 27, 10:31 PM CDTHAIL 2.52 W Jefferson City, MOREPORT FROM MPING: TENNIS BALL (2.50 IN.).
Mar 27, 10:33 PM CDTHAIL 33 Ese Saint Martins, MO
Mar 27, 10:34 PM CDTHAIL 11 E Jefferson City, MOREPORT FROM MPING: QUARTER (1.00 IN.) TIME ESTIMATED FROM RADAR.
Mar 27, 10:34 PM CDTHAIL 1.751 E Jefferson City, MOREPORT FROM MPING: GOLF BALL (1.75 IN.).
Mar 27, 10:34 PM CDTHAIL 1.753 Nw Jefferson City, MOREPORT FROM MPING: GOLF BALL (1.75 IN.).
Mar 27, 10:35 PM CDTHAIL 1.751 E Jefferson City, MOREPORT FROM MPING: GOLF BALL (1.75 IN.).
Mar 27, 10:35 PM CDTHAIL 1.751 Nnw Jefferson City, MOMEASURED HAIL 1 1/2 X 1 3/4 INCH IN NORTHWEST JEFFERSON.
Mar 27, 10:35 PM CDTHAIL 32 Nnw Jefferson City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 25 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

564 
WUUS53 KLSX 280250
SVRLSX
MOC019-051-135-280330-
/O.NEW.KLSX.SV.W.0020.200328T0250Z-200328T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
950 PM CDT Fri Mar 27 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cole County in central Missouri...
  Southeastern Boone County in central Missouri...
  Moniteau County in central Missouri...

* Until 1030 PM CDT.

* At 950 PM CDT, a severe thunderstorm was located near Versailles,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jefferson City, California, Ashland, Columbia Regional Airport, St.
  Martins, Russellville, Clarksburg, Centertown, High Point, McGirk,
  Marion, Lohman, Hartsburg, Elston, Sandy Hook, Latham, Enon, Wilton
  and Kliever.

This also includes Jefferson Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9265 3868 9262 3869 9262 3885 9215
      3884 9214 3883 9215 3881 9213 3880 9216
      3877 9216 3870 9223 3864 9222 3863 9220
      3860 9220 3857 9214 3843 9250 3843 9262
      3860 9284 3862 9284
TIME...MOT...LOC 0250Z 247DEG 50KT 3848 9287 

HAIL...1.25IN
WIND...60MPH
 
$$

Glass
2 follow-up statements
896 
WWUS53 KLSX 280303
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1003 PM CDT Fri Mar 27 2020

MOC019-051-135-280330-
/O.CON.KLSX.SV.W.0020.000000T0000Z-200328T0330Z/
Cole MO-Boone MO-Moniteau MO-
1003 PM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN COLE...SOUTHEASTERN BOONE AND MONITEAU COUNTIES...

At 1002 PM CDT, a severe thunderstorm was located near High Point,
moving northeast at 60 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. This story has a history of hail 
         up to 2 inches in diameter.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Jefferson City, California, Ashland, Columbia Regional Airport, St.
Martins, Russellville, Clarksburg, Centertown, High Point, McGirk,
Marion, Lohman, Hartsburg, Elston, Sandy Hook, Latham, Enon, Wilton
and Kliever.

This also includes Jefferson Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 9265 3868 9262 3869 9262 3885 9215
      3884 9214 3883 9215 3881 9213 3880 9216
      3877 9216 3870 9223 3864 9222 3863 9220
      3860 9220 3857 9214 3843 9250 3843 9262
      3860 9284 3862 9284
TIME...MOT...LOC 0302Z 247DEG 50KT 3855 9266 

HAIL...2.00IN
WIND...60MPH
 
$$

Glass
416 
WWUS53 KLSX 280316
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1016 PM CDT Fri Mar 27 2020

MOC019-051-135-280330-
/O.CON.KLSX.SV.W.0020.000000T0000Z-200328T0330Z/
Cole MO-Boone MO-Moniteau MO-
1016 PM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN COLE...SOUTHEASTERN BOONE AND SOUTHEASTERN MONITEAU
COUNTIES...

At 1016 PM CDT, a severe thunderstorm was located near St. Martins,
moving east at 60 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. This storm has 
         a history of very large hail to 2 inches in diameter.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Jefferson City, California, Ashland, Columbia Regional Airport, St.
Martins, Russellville, Centertown, McGirk, Marion, Lohman, Hartsburg,
Elston, Sandy Hook, Enon, Wilton and Kliever.

This also includes Jefferson Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3868 9262 3869 9262 3885 9215 3884 9214
      3883 9215 3881 9213 3880 9216 3877 9216
      3870 9223 3864 9222 3863 9220 3860 9220
      3857 9214 3843 9250 3858 9258
TIME...MOT...LOC 0316Z 251DEG 51KT 3857 9239 

HAIL...2.50IN
WIND...60MPH
 
$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 9:18 PM CDT, 32 minutes earlier.

Area forecast discussion, Mar 27, 9:18 PM CDT, 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
918 PM CDT Fri Mar 27 2020

.UPDATE...
Issued at 915 PM CDT Fri Mar 27 2020

Strong to severe storms have developed over central Missouri
along the quasi-stationary front. Latest objective analysis is
showing that the MUCAPES have increased into the 1000-2000+ J/kg
range with deep layer shear of 70-80KTS. This latest development
is occurring as a 35kt low level jet has intersected the front.
Expect these storms to continue to develop and move quickly
northeast across central and east central Missouri into southwest
Illinois. RAP mass fields and CAMS still support thunderstorms
becoming more numerous late this evening into the overnight across
northeast Missouri into west central Illinois as the front begins
to lift north. Still expect the rain to decrease in areal extent
late tonight as the low level jet veers.

Britt

&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 455 PM CDT Fri Mar 27 2020

Quasi-stationary has moved very little today and was located
roughly along I-70 late this afternoon. Latest objective analysis
was showing MLCAPES of 1000-2000 J/kg with deep layer shear values of
70kts. Forecast from the RAP are depicting that these values will
develop across central and east central Missouri as well as
southwest Illinois by early evening. Severe thunderstorms have
developed over southwest Missouri in this unstable airmass. The
CAMS have been fairly consistent today in developing thunderstorms
along the front by early-mid evening. This will occur as the RAP
is showing a 35 kt low level jet intersecting the front. Given the
amount of shear/instability available in addition to the
700-500mb lapse rates in the 7-8C/km range, expect the primary
threat to be large hail, with damaging winds and a tornado or two
also possible in the vicinity of the front. These storms will
spread across northeast Missouri and west central Illinois
overnight before chances decrease by 12Z as the low level jet
veers. A few storms tonight may also produce locally heavy
rainfall, particularly where any storms can train.

Focus then switches to tomorrow when an upper low moves across the
Plains which will bring large scale ascent to Missouri and
Illinois during the afternoon and early evening. It will also
cause an attendant front to move east across the CWA during the
late afternoon and evening. Forecast MLCAPES ahead of the front
will be around 2000 J/kg with deep layer shear around 80kts which
be favorable for supercells. Greatest threat will be over
northeast Missouri and west central Illinois which will be closest
to the retreating warm front and CAMS is showing the most
discrete cells, particularly given the orientation of the deep shear
vector to the front. Will continue to message all severe hazards
tomorrow afternoon and early evening.

Will continue to mention that straight line wind gusts outside of
thunderstorms will be in the 35-45 mph range given the tight
pressure gradient associated with the deep surface low that will
move from the Plains into the Upper Midwest. Winds will continue
to be breezy Saturday night into Sunday.

Temperatures will remain above normal through Saturday night.
Expect the warm front to move north of the area on Saturday, so
with sun during the afternoon, still expect highs in the mid 70s-
low 80s.

Britt

.LONG TERM...  (Sunday through Next Friday)
Issued at 455 PM CDT Fri Mar 27 2020

Sunday into Monday continues to look mainly dry as both the GEFS
and EPS show a upper ridge/surface high moving across the area.
The next chance for showers will be on Monday into Tuesday as a
upper trough moves out of the western CONUS and across Missouri
and Illinois.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 641 PM CDT Fri Mar 27 2020

Showers and thunderstorms are expected to continue to develop
across the area this evening into the overnight hours. This
activity is expected to affect all of the terminals mid-late
evening, with showers persisting into the overnight hours. These
showers and storms will bring MVFR/possible IFR conditions with
possible hail and wind gusts over 35KTS.  Storms will move out of the
area after 12Z with low chances for showers and possible MVFR
conditions through 18Z. There will be another chance of
thunderstorms ahead of a cold front on Saturday afternoon. Winds
will gust to 30KTS ahead of this front on Saturday afternoon.

SPECIFICS FOR KSTL:

Thunderstorms are expected to develop at or near the terminal by
01Z and persist through 06Z with lesser chances between 06-12Z.
The strongest storms may produce hail and wind gusts in excess of
35KTS. Mainly dry and VFR conditions are expected tomorrow
morning, though there is another chance of thunderstorms after 21Z
on Saturday. Wind gusts will be near 30KTS on Saturday afternoon.
Dry and VFR conditions are expected after 00Z.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 27, 3:28 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
328 PM CDT Fri Mar 27 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
328 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across tonight, mainly across parts of
central, east central, and northeast Missouri as well as west central
and southwest Illinois. A few severe storms of these storms could be
severe with the main threat being large hail, with damaging winds and
a tornado or two also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms are expected Saturday afternoon into the early evening
with the greatest threat across northeast Missouri and west central
Illinois. These storms may contain very large hail, tornadoes, and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged to
report any severe weather, if observed, to the National Weather
Service.

Britt

In the hours before

Local storm report, Mar 27, 7:33 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 NW PILOT KNOB         37.63N 90.65W
03/27/2020  M1.00 INCH       IRON               MO   TRAINED SPOTTER

            REPORTED AT FORT DAVIDSON JUST NORTH OF
            PILOT KNOB, MO.

&&

MAPLES
Local storm report, Mar 27, 9:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
913 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             1 NNW LINN              38.50N 91.86W
03/27/2020  M0.88 INCH       OSAGE              MO   TRAINED SPOTTER

            SPOTTER STATED THAT PEA SIZE HAIL WAS
            COVERING HIS DECK WITH MANY LARGER PIECES
            THAT FELL. THE SPOTTER WAS ABLE TO COMPARE
            THE LARGER PIECES TO NICKELS.

&&

MAPLES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:59 PM CDTSevere Thunderstorm WarningLSXCole, Franklin, Gasconade, Osage46 min
Mar 27, 10:21 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage39 min
Mar 27, 10:53 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren41 min
Mar 27, 11:20 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Saint Charles, Warren40 min
Mar 27, 11:43 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles47 min
Mar 28, 11:59 AM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington46 min
Mar 28, 12:03 PM CDTTornado WarningLSXIron, Washington42 min
Mar 28, 12:45 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois21 min
Mar 28, 3:23 PM CDTWind AdvisoryLSXAudrain, Boone, Callaway, Knox, Lewis, Lincoln and 10 more26 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.